Kansas, 2003

Blizzard in Kansas, December 15, 2003

December 15, 2003 · NWS DDC · 3 events in 3 counties and zones

Light snow combined with 40 to 50 MPH north winds resulted in near white out conditions and considerable drifting of snow this Monday afternoon and evening. S.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Light snow combined with 40 to 50 MPH north winds resulted in near white out conditions and considerable drifting of snow this Monday afternoon and evening. U.S. Highway 160 from Ulysses west to the Colorado state line was closed due to low visibility for several hours Friday evening. Also, snow drifts as high as 5 feet were reported. However, only 1 to 2 inches of new snow was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 15, 3:20 AM CST, 5 hours 40 minutes earlier.

Area forecast discussion, Dec 15, 3:20 AM CST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
320 AM CST MON DEC 15 2003

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGE WILL BE WIND AND SNOW AMOUNTS TODAY INTO THIS
EVENING.  VIGOROUS UPPER LEVEL SHORTWAVE TROUGH OVER SRN CA AND NV
AT 00Z HEADING EAST AT A RAPID PACE. PRETTY DECENT HEIGHT FALLS ON
THE ORDER OF 120-150 METERS WERE OCCURRING AHEAD OF THE SHORTWAVE
OVER UT/AZ. SURFACE PRESSURE WAS FALLING OVER THE WESTERN HIGH PLAINS
AHEAD OF THIS FEATURE.  A COLD FRONT WAS LOCATED FROM WESTERN SOUTH
DAKOTA INTO SOUTHEAST WYOMING AND HEADING SOUTH.

LATEST RUNS OF THE MESO-ETA STILL HAVE THIS FRONT PLUNGING SOUTHEAST
ACROSS WESTERN KANSAS AND BASICALLY EXITING THE SOUTHEAST PORTIONS
OF THE DDC CWA BY 19-20Z.  AS THE UPPER WAVE ROLLS ACROSS SOUTHWEST
KANSAS THIS AFTERNOON THERE WILL BE A BRIEF PERIOD OF STRONG LIFT
STARTING OUT IN THE WESTERN COUNTIES AROUND OR SHORTLY AFTER NOON AND
MOVING EAST AS THE AFTERNOON PROGRESSES. THIS WILL LIKELY RESULT IN
A BAND OF LIGHT TO MODERATE SNOW WHICH, COUPLED WITH THE WINDS, WILL
CAUSE A SHORT PERIOD OF WHAT COULD BE NEAR BLIZZARD CONDITIONS IN
SOME AREAS.  MESO-ETA AND ETA BUFR SOUNDINGS ALSO HINTING AT THE
POTENTIAL FOR NEAR WARNING CRITERIA WINDS THIS AFTERNOON AS WELL.
ACCUMULATING SNOW STILL LOOKS TO BE A GOOD BET WITH SOME LOCATIONS
SEEING UP TO TWO INCHES AND MOST AREAS SEEING LESS THAN THAT.  WINTER
WEATHER ADVISORY FOR SNOW/BLOWING SNOW CURRENTLY IN EFFECT AND FOR
NOW WILL CONTINUE WITH IT BUT WILL HIT WINDS AND VISIBILITIES A
LITTLE HARDER IN THE BODY OF THE TEXT.

THE SNOW SHOULD BE TAPERING OFF LATER THIS AFTERNOON OVER MY WESTERN
ZONES.  HAD CONSIDERED ENDING THE ADV IN THAT AREA BY 00Z BUT GIVEN
THE STRONG WINDS CONTINUING INTO THIS EVENING AND POTENTIAL FOR SOME
AREAS OF BLOWING SNOW, WILL LET IT RIDE UNTIL MIDNIGHT AS IS
CURRENTLY THE CASE.

ONLY OTHER SIGNIFICANT CHANGE TO THE FORECAST WAS TO RAISE MAX TEMPS
IN THE SOUTHWEST FOR TODAY.  KEHA WAS STILL IN THE LOW 40S WITH WEST
WINDS AT 10-15 KT SO THAT AREA HAS THE POTENTIAL TO WARM THIS
MORNING BEFORE THE FRONT ARRIVES.

REMAINDER OF THE FORECAST LOOKED PRETTY GOOD AND DID NOT MAKE ANY
SIGNIFICANT CHANGES.

DAYS 3-7...

ONLY COSMETIC CHANGES MADE TO THE GOING EXTENDED FORECAST.  THE REAL
CHALLENGE APPEARS TO BE HIGH TEMPERATURE FORECAST LATER ON IN THE
WEEK WITH A SERIES OF S/WV TROUGHS MOVING SOUTHEAST THROUGH THE
NORTHERN PLAINS INTO THE CONFLUENT NORTHWEST FLOW OVER THE MIDWEST.
THE LATEST GFS AND UKMET SOLUTIONS SHOW A DEEPER LONGWAVE TROUGH
OVER EASTERN NORTH AMERICAN VERSUS THE PREVIOUS RUNS, WHICH WOULD
PUT THE CENTRAL PLAINS IN CLOSER PROXIMITY TO THE NORTHWEST FLOW AND
SUBSEQUENT BRIEF, GLANCING SHOTS OF COOLER AIR AS SHORT WAVES ENTER
THE BACKSIDE OF THE LONGWAVE TROUGH.

THEN TOWARDS THE WEEKEND, STILL VARIOUS SCENARIOS DEPICTED BY THE
GLOBAL SOLUTIONS WITH RESPECT TO A CUTOFF SYSTEM OFF THE PACIFIC
COAST.  A LOT DEPENDS ON THE STRENGTH OF OF THE EASTERN NOAM
LONGWAVE TROUGH.  IF THIS FEATURE REMAINS ANCHORED AND STRONG, THEN
ANY SYSTEM (INCLUDING WHAT REMAINS OF THE CUTOFF) WILL BECOME
ABSORBED IN THE NORTHWEST FLOW REGIME WITHOUT MUCH IN THE WAY OF
PRECIPITATION CHANCES FOR OUR NECK OF THE WOODS.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 43 20 40 20 / 60 60 00 00
GCK 41 18 39 19 / 60 30 00 00
EHA 51 18 39 18 / 60 30 00 00
LBL 47 19 40 19 / 60 50 00 00
HYS 38 19 37 18 / 60 50 00 00
P28 41 24 38 22 / 70 80 00 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...WINTER WEATHER ADVISORY - BLOWING AND DRIFTING SNOW MONDAY
AFTERNOON AND EVENING.
KSZ-030-031-043>046-061>066-074>081-084>090-151000-

&&

GERARD/UMSCHEID
Hazardous weather outlook, Dec 15, 4:55 AM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
455 AM CST MON DEC 15 2003

KSZ030-031-043>046-061>066-074>081-084>090-161100-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
455 AM CST (355 AM MST) MON DEC 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN INTENSE UPPER LEVEL STORM SYSTEM AND ASSOCIATED COLD FRONT
AT THE SURFACE WILL MOVING EAST ACROSS THE CENTRAL HIGH PLAINS
TODAY.  A PERIOD OF LIGHT TO MODERATE SNOW WILL OCCUR AS THE
SYSTEM MOVES OUT.  IN ADDITION, NORTH WINDS BEHIND THE FRONT WILL
INCREASE TO 30 TO 40 MPH WITH GUSTS TO OVER 50 MPH POSSIBLE.  THIS
WILL RESULT IN A PERIOD OF BLOWING AND DRIFTING SNOW THAT WILL
REDUCE VISIBILITIES AND CAUSE HAZARDOUS TRAVEL CONDITIONS FOR A
TIME THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GERARD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 blizzard. Local standard time, as filed.

Blizzard, Grant

When
December 15, 9:00 AM CST to 7:00 PM CST
Where
Grant forecast zone
Reported by
NEWSPAPER
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

Blizzard, Hamilton

When
December 15, 9:00 AM CST to 7:00 PM CST
Where
Hamilton forecast zone
Reported by
NEWSPAPER
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

Blizzard, Stanton

When
December 15, 9:00 AM CST to 7:00 PM CST
Where
Stanton forecast zone
Reported by
NEWSPAPER
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328733, 5328734, 5328735.